|HELP! 1st Regimine problems, afraid to try another
May 23, 2004
I was diagnosed in June 2003, CD4 270 21%, VL 4,500. In January 04 I began taking Sustiva/Combivir, after 4 weeks, CD4 319 33%, VL undetectable. Around the 6th or 7th week of treatment, I began to experience side effects that I could not seem to tolerate. My doctor felt it was due to the AZT, and after 3 days of resting from meds, the side effects stopped. I was then prescribed with Sustiva/Epivir/Viread. Is this regimine as effective as the 1st one I was on? And will the side effects be that much less severe without AZT? I was prescribed this regimine in mid march, but have not yet begun taking the meds because of fear of side effects. I have been off meds completly for about two months now. Oh, one last question. Is it likely that I am now resistant to combivir or Sustiva for being on them for only seven weeks, and then stopping for what is now two months? Thank you for all that you do, C.
| Response from Dr. Young
Thanks for your question, C.
The combination of efavirenz (Sustiva/Stocrin)/3TC (Epivir)/tenofovir (Viread) should be very well tolerated. This combination was extensively studied in the Gilead 903 clinical trial (you can search TheBody's conference coverage for details). It should be as effective as your original regimen. Though you've not mentioned your specific side effects, if your doctor thinks that your symptoms were due to the AZT in Combivir, then the switch to tenofovir should help a lot.
There should be little reason to suspect that you've developed resistance to these medications, provided that you were taking them with the required adherence.
Thanks for reading and your comments. Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.